New York, 2004Lightning Strike in New York, May 23, 2004
May 23, 2004 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 23, 4:40 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, May 23, 4:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT SUN MAY 23 2004
.UPDATE...
UPDATED ZONES TO HEADLINE SEVERE TSTORM WATCH SOUTH OF A PENN YAN TO
UTICA LINE.
&&
.PREV DISCUSSION...
SCATTERED ACTIVITY BEGINNING TO DEVELOP ACROSS FAR SE ZONES AND
ALONG LAKE BOUNDARIES IN WESTERN NEW YORK AS ATMOSPHERE
DESTABILIZES. TONIGHT, BOUNDARY WILL SLOWLY MOVE NORTH OVER CWA BUT
NEVER MAKE IT MUCH FURTHER THAN OUR NRN ZONES. LATER TONIGHT AROUND
06Z AREA IN RIGHT ENTRANCE REGION OF UPPER LEVEL JET WITH DECENT
UPPER LEVEL DIVERGENCE. SHORT WAVE NOW ENHANCING CONVECTION ACROSS
INDIANA WILL MOVE NORTHEAST ACROSS NY/PA BORDER. THESE FEATURES
COMBINED WITH STRONG BAROCLINIC ZONE AND STRENGTHENING LOW LEVEL
WINDS WILL PRODUCE WIDESPREAD CONVECTION OVER MUCH OF THE AREA LATER
TONIGHT. INSTABILITY NOT AS SIGNIFICANT AS LAST NIGHT BUT BULK SHEAR
VALUES SUFFICIENT TO SUPPORT SVR CONVECTION WITH THE POSSIBILITY OF
FLASH FLOODING DUE TO HIGH PWATS. WONT ISSUE ANY FLOOD WATCHES
ATTM AS ITS NEARLY IMPOSSIBLE TO DEPICT WHERE THE STRONGEST
CONVECTION WILL OCCUR AND COVERING THE ENTIRE CWA WOULD BE OVERDONE.
LATER SHIFTS CAN ISSUE IF THREAT BECOMES MORE SIGNIFICANT ESPECIALLY
AS 3-6 HR LEAD TIME ON CONVECTIVE FLASH FLOODING IS SUFFICIENT.
MONDAY...SFC LOW MOVES ACROSS NYS WITH FROPA DURING THE AFTERNOON.
ETA MODEL SOUNDINGS SHOW IMPRESSIVE CAPE >1500 J/KG WITH DRY AIR
ABOVE 700 MB. WITH 40-50 KT MID LEVEL FLOW AND DRY PUNCH, DAMAGING
WINDS A POSSIBILITY IN ANY STRONG CONVECTION. WENT CHC POPS THROUGH
MIDDAY THEN LIKELY POPS FROM I81 EAST.
MONDAY NIGHT...AFTER LINGERING EVENING CONVECTION IN EASTERN ZONES
SKIES WILL BECOME PARTLY CLOUDY AS SFC LOW MOVES OFF THE EAST COAST
AND UPPER LEVEL RIDGING BEGINS.
TUESDAY...INCLUDED CHC POPS OVER FAR WESTERN ZONES DURING THE
AFTERNOON IN RESPONSE TO WAA FORCING IN ADVANCE OF NEXT SYSTEM, OVER
THE UPPER GREAT LAKES.
EXTENDED (MON NITE-FRI)...
A SHORT WAVE SWINGING THRU AN DEVELOPING UPPER TROUGH WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY NIGHT INTO
WEDNESDAY NIGHT. DRY... COOLER WEATHER WILL FOLLOW THURSDAY AND
FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FOR THE FIRST TIME IN A
COUPLE OF WEEKS AS A PRETTY IMPRESSIVE UPPER LEVEL TROUGH DEVELOPS
OVER THE EAST DURING THE SECOND HALF OF THE WEEK. RELATIVELY COOL
WEATHER LOOKS LIKELY TO PERSIST THROUGH NEXT WEEKEND.
&&
.AVIATION...
SIMILAR TO YESTERDAY... AREAS OF MVFR AND EVEN IFR CIGS ARE
PERSISTING WELL INTO THE AFTERNOON ACROSS THE NORTHERN TAF SITES
NORTH OF THE LOW LEVEL FRONTAL BOUNDARY. CIGS WILL GRADUALLY LIFT
AHEAD OF A SHORT WAVE AND DEVELOPING CONVECTIVE SYSTEM MOVING IN
FROM THE GREAT LAKES THIS EVENING. IN THE MEANTIME... WIDELY SCT
TSRA IS POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. SOME
WEAK MESOSCALE BOUNDARIES OVER NORTHERN AND CENTRAL PA COULD BE THE
TRIGGER POINT FOR A FEW OF THESE STORMS.
EXPECT THE BEST CHC FOR WIDESPREAD THUNDERSTORMS TO BE MID EVENING
INTO THE EARLY MORNING HOURS AS LARGE-SCALE LIFT MOVES ACROSS THE
AREA IN ASSOCIATION WITH A SHORT WAVE MOVING EAST FROM THE LOWER
GREAT LAKES. ONCE THESE SHOWERS DIE DOWN... EXPECT PATCHY MVFR AND
LOCALIZED IFR CIGS AND VSBYS LATE TONIGHT AND EARLY MONDAY...
FOLLOWED BY IMPROVING CONDITIONS... BUT STILL A CHC OF
THUNDERSTORMS... BY MONDAY AFTERNOON.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE
PA...NONE
UPDATE...VAN AUSDALL
SHORT TERM...RRM
EXTENDED/AVIATION...MSE
Hazardous weather outlook, May 23, 4:00 AM EST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
500 AM EDT SUN MAY 23 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-241000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
500 AM EDT SUN MAY 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THUNDERSTORMS AND SHOWERS WILL MOVE EAST ALONG A NEARLY STATIONARY
FRONT TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BRING
STRONG DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. THE RAIN COULD BE
ENOUGH TO CAUSE FLASH FLOODING. THE GREATEST THREAT WOULD BE THIS
AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS AND SHOWERS WILL CONTINUE MONDAY. THERE IS A CONTINUED
THREAT OF FLASH FLOODING AND DAMAGING WINDS ON MONDAY AND MONDAY
NIGHT. THERE IS AGAIN A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON
MONDAY AND MONDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY
THROUGH SATURDAY.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS POSSIBLE AGAIN THIS AFTERNOON AND
EVENING. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF
GREATER THAN AN INCH OF RAIN TO THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.
In the hours before
Special weather statement, May 23, 2:12 PM EST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
312 PM EDT SUN MAY 23 2004
PAZ048-072-232000-
PIKE PA-WAYNE PA-
312 PM EDT SUN MAY 23 2004
...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE AREA...
AT 311 PM EDT...THUNDERSTORMS WITH HEAVY RAINFALL...WERE NEAR
HONESDALE MOVING EAST AT 20 MPH.
THE THUNDERSTORMS WILL BE NEAR...HAWLEY AND PAUPACK AT 330
PM...KIMBLES AND NARROWSBURG AT 345 PM...ROWLAND AT 400 PM.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE INCH PRE HOUR ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.
WIND GUSTS TO 35 MPH AND SMALL HAIL ARE ALSO POSSIBLE NEAR THE
THUNDERSTORMS.
GILT
Special weather statement, May 23, 3:45 PM EST, 3 hours 15 minutes before
NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-240200-
SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 PM EDT SUN MAY 23 2004
...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 1000 PM EDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...
IN CENTRAL NEW YORK THIS WATCH INCLUDES...
BROOME...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...OTSEGO...
SCHUYLER...STEUBEN...SULLIVAN...TIOGA AND TOMPKINS.
IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...
BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND
WYOMING.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 23, 3:51 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
451 PM EDT SUN MAY 23 2004
NYZ022>024-232145-
CHEMUNG NY-SCHUYLER NY-STEUBEN NY-
451 PM EDT SUN MAY 23 2004
...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE AREA...
AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL...NEAR CORNING....OR
ABOUT 3 MILES EAST OF CAMPBELL....MOVING EAST AT 40 MPH.
THESE THUNDERSTORMS WITH HEAVY RAINFALL...GUSTY WINDS AND POSSIBLE
SMALL HAIL WILL BE NEAR...ODESSA AND CATHARINE AT 515 PM...
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
IN EXCESS OF AN 1INCH IN A SHORT PERIOD IS POSSIBLE. MOTORISTS
SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
** NAME ***
Special weather statement, May 23, 4:13 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 PM EDT SUN MAY 23 2004
NYZ023>025-055-232215-
CHEMUNG NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY-
513 PM EDT SUN MAY 23 2004
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN...GUSTY WINDS AND
POSSIBLE SMALL HAIL MOVING INTO THE AREA...
AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS FROM MONTOUR
FALLS TO 21 MILES SOUTHEAST OF ODESSA...MOVING EAST AT 25 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
ITHACA AT 545 PM.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO AN INCH IN A VERY SHORT PERIOD ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
JFC
Special weather statement, May 23, 4:16 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
516 PM EDT SUN MAY 23 2004
NYZ016-017-232215-
CAYUGA NY-SENECA NY-
516 PM EDT SUN MAY 23 2004
...THUNDERSTORM WITH HEAVY RAIN...GUSTY WINDS AND POSSIBLE SMALL
HAIL MOVING INTO THE AREA...
AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR SENECA FALLS....OR ABOUT 2
MILES SOUTHEAST OF EAST VARICK....MOVING EAST AT 30 MPH.
THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...SHERWOOD AND
CASCADE AT 545 PM...
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO AN INCH IN A VERY SHORT PERIOD IS POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
JFC
Special weather statement, May 23, 6:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
720 PM EDT SUN MAY 23 2004
NYZ062-240015-
SULLIVAN NY-
720 PM EDT SUN MAY 23 2004
...THUNDERSTORM WITH HAIL AND HEAVY RAIN MOVING INTO THE AREA...
AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HAIL AND HEAVY RAIN...NEAR LIBERTY....OR ABOUT
OVER KENOZA LAKE...MOVING NORTHEAST AT 25 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
ADEN AND PARKSVILLE AT 745 PM.
GRAHAMSVILLE AND HASBROUCK AT 800 PM.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
VAN AUSDALL
Lightning, Cayuga
- When
- May 23, 7:00 PM EST
- Where
- Cayuga County, Auburn
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.010, -76.574 (the zone’s center; the record gives no point)
Lightning struck a tree causing it to shatter and break three windows in a house on South Street.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Iowa, May 23, 20041 death · 1 injured · $110,000 · 57 kt wind · 13 events
- Flooding in Michigan, May 23 to 24, 2004$100 million · 16 events
- Tornadoes and Flash Flood in Illinois, May 23, 2004F2 · 20 events
- Tornado and Hail in Illinois, May 23, 2004F2 · 14 events
- Flash Flooding in Iowa, May 23, 2004$890,000 · 4 events
- Flash Flood in Pennsylvania, May 23, 2004$500,000 · 1 event
- Flood in Puerto Rico, May 23, 2004$500,000 · 1 event
- Hail and Damaging Winds in Michigan, May 23, 2004$310,000 · 1.75 in hail · 7 events
- Flood in Wisconsin, May 23 to 31, 2004$400,000 · 1 event
- Tornadoes and Hail in Michigan, May 23, 20042 injured · $5,000 · F1 · 35 events
- Lightning Strike in North Carolina, May 23, 2004$250,000 · 1 event
- Flash Flooding and Damaging Winds in New York, May 23 to 24, 2004$145,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415987.